Topic: long term side effects from tylenol/codiene?
November 14, 2019 / By Ireland Question:
experiencing low back and side pain that's moderate. In the kidney area,Sometimes sharpe and briefly severe.Pretty much continuous. Tylenol 3 taken daily..2-4 pills for about two years or better.Had knee surgery on both knees,have arthiritis and live in constant pain. Take vicotin when theres no tylenol3.
Elenora | 2 days ago
You should have some blood tests done such as a complete metabolic panel (CMP) and a liver function test (LFT) by your family dr. The long term use of products containing acetaminophen can cause long term effects on the kidneys and the liver. Which may or may not explain the pain you are having. The total dose you are taking and have been taking, does not exceed the amount you are allowed to have in a 24 hr period, but you have been taking it for quite awhile. Plus, the Vicoden you are taking also contains acetaminophen. There are also many over the counter medications which contain acetaminophen such as cold tablets. The main side effect of the codeine aspect of the Tylenol 3 would most likely cause constipation and/or some stomach upset. Definatley go to your dr and have them run some blood tests , and go from there. If you don't have a acetaminophen toxicity, then maybe they can find out what is going on. Good Luck !
First of all, it sounds like you have developed a slight disc problem or are developing an irritation of the sciatic nerve, which is not unusual if you have had surgery on one or both legs. Whether you realize it or not, you probably favor one side when you walk .
Take some rest. Lay flat on your back, with several pillows supporting your knees, and none under your back. You may use a small ice pack in the most severely painful part of your back, provided it is not very thick. The ice will be a little uncomfortable at first, but can be very effective.
That is a low dosage of medication. Acetominophen can cause liver damage with long term usage. HOWEVER, tylenol and alcohol used together will have a multiplier effect on your liver, and will hasten liver damage, especially when combined with alcohol. Pick one, alcohol or tylenol. You should never drink alcohol when taking tylenol and/or narcotics.
Generally, kidney function is rarely impaired by tylenol, that is more a function of ibuprofen and other NSAIDs. If you take NSAIDs cease, unless your doctor has prescribed them(motrin, ibuprofen, naprosyn, etc.). However, at these levels, unless you are having an allergic reaction to the tylenol or codeine, it may not be enough to damage your liver,
Presumably, you meant vicodin which also has acetominophen.
Tylenol 3 has a half grain of codeine in each tablet. Vicodin generally has 5 mg of synthetic codeine as the primary ingredients, although there are different strengths of vicodin. Generally, 1 vicodin is stronger than two tylenol-3s. If the vicodin is prescribed to you, consider investing in a pill cutter, and cutting them in half.
Both codeine and its synthetic variants are controlled narcotics and may cause allergic reactions. If either of these drugs cause you to itch, confer with your doctor to get a prescription for a non-codeine based analgesic. Excessive use of narcotics decrease respiratory function.
Narcotics will impair your judgement, and to operate machinery. This effect is greatly magnified when you combine them with alcohol.
As a previous poster stated, it may be best to arrange to visit with a pain management physician, who will periodically order a liver function test.
Tylenol in prolonged or lrage doses can cause permenant damage to both the kidney and liver. If the same doc has prescribed these meds, he should have been checking your liver and kidney function through routine bloodwork. Have you considered a pain clinic?
All I can tel you is my mother was addicted to it for umpteen years and she died. She was 4'11" and weighed 66lbs. It ruined her liver, took away her appetite and caused a break in the family because of the stupor she would be in most times. I can tell if a person is on Tylenol 3 in a heartbeat simply by looking at their face and listening to them talk......
Get off it ! You can ruin your life and body. If you are in pain see about something that is safer...please... I wish she had...
tylenol side affects are listed right on the box or side of bottle.....extended use - kidney problems